New Jersey, 2021High Wind in New Jersey, April 30, 2021
April 30, 2021 · NWS OKX · 1 event in 1 county or zone
After a cold front passage during the predawn hours, an associated low pressure system strengthened along the New England Coast, tightening the pressure gradient and causing high winds across parts of Northeastern New Jersey.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a cold front passage during the predawn hours, an associated low pressure system strengthened along the New England Coast, tightening the pressure gradient and causing high winds across parts of Northeastern New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 2:53 PM EST, 7 minutes earlier.
Area forecast discussion, Apr 30, 2:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
353 PM EDT Fri Apr 30 2021
.SYNOPSIS...
Low pressure will track into the maritimes tonight. High
pressure will build south of the region on Saturday. A frontal
boundary becomes nearly stationary in the vicinity for Sunday. A
series of low pressure systems then move across the area
through Wednesday, with a cold front moving through Wednesday
night. High pressure briefly returns Thursday. Another low may
impact the region next Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Strong winds will continue tngt. The wind advy remains in
effect. The cwa has already hit advy criteria across most of the
area, with an isold gust at a NYC rooftop mesonet hitting 60 mph
with the band of shwrs that rolled thru. That activity has
limited further convective potential a little, but the radar
continues to show upstream development especially across NJ.
Isold shwrs have been included until 00Z. A boost in wind gusts
possible in any shwrs with the small downdraft contribution.
After 00Z, limited pcpn to sprinkle chances as instability
weakens. The models have been consistent in bringing down some
activity late tngt across ern areas from nrn New England.
A secondary surge of stronger winds aloft reaching up to 55kt at
h85 is still on track for this eve thru 6Z. This will reinforce
the strong winds. There may be a slight increase in gust
potential, so maintained the isold 60 mph wording in the advy.
Speeds do look to come down aft 6Z.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Lighter winds but still breezy on Sat. The strength of the flow
should be sufficient to keep the sea breeze at bay, so a warm
day down to the shoreline. The guidance may be a little too cool
on LI because of this, so an increase in highs may be warranted
depending on how the overnight data looks. No big deviations
from the NBM with this fcst.
There is a chance for a few shwrs/sprinkles Sat ngt with a weak
wave coming in from the west. Despite the NAM being pretty
meager with qpf, the 15Z SREF was relatively bullish on pops
with widespread 20-40 percent. Went with the SREF but limited
to 20 percent for now.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday a northern stream cold front will move into the northeast and
become nearly stationary somewhere across southern New England into
Pennsylvania and into the Ohio Valley. Meanwhile ridging will remain
off the Atlantic coast. The strength of this ridge will determine
where the front stalls. The southern stream will remain active into
the middle of next week as a series of lows track across or near the
area. There remains uncertainty with the timing, placement, and
depths of the lows. While there are chances of precipitation
much of the time, there will also be dry periods. At this time
Tuesday afternoon will have the best elevated instability, and
will include a slight chance for thunder. And Thursday at this
time looks like a dry day before another southern stream affects
the area Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR. An isolated -shra is still possible early this evening but
coverage is widely scattered and not widespread enough to include in
the TAF.
Main issue is the winds. Expect NW winds 30-35g40-45kt into tonight
for NYC/NJ terminals. Slightly lower winds/gusts for other
terminals. WNW winds subside to 20-25G30-35kt after 06-09z. Saturday
winds become more westerly near 15kt with a few higher gusts earlier
in the day.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Wind direction for evening push likely to average left of 310
magnetic, but could occasionally veer to the right (particularly
LGA).
.OUTLOOK FOR 21Z SATURDAY THROUGH WEDNESDAY...
.21z Saturday...VFR. NW winds G25-30kt for morning push, diminishing
to under 20 kt by afternoon.
.Sunday...VFR.
.Monday through Wednesday...MVFR or lower cond possible with
chance of showers and a possible aft/eve tstm.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
The gale warning remains in effect for tngt with gusts to around
45kt, especially nearshore. Winds will gradually diminish on Sat
but a sca will likely be needed for all waters. Winds and seas
go blw sca criteria Sat ngt.
A persistent and strong southwest flow ahead of an approaching cold
front Sunday will allow for ocean seas to build to SCA levels. And
wind gusts across the ocean waters east of Moriches Inlet may also
be near 25 kt for several hours Sunday. As the frontal boundary
moves into the vicinity of the waters the pressure gradient weakens
and during Sunday evening seas subside below 5 feet. The non ocean
waters likely remain below SCA levels Sunday and Sunday night. Then
Monday into midweek winds and seas remain below SCA levels across
all the forecast waters as a series of lows track across the region.
There is uncertainty as to where, and how deep, the lows will
track. And depending on the tracks SCA conditions will be possible
at times.
&&
.HYDROLOGY...
No hydrologic impacts are expected through the forecast period.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT Saturday for CTZ005>012.
NY...Wind Advisory until 6 AM EDT Saturday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 6 AM EDT Saturday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ331-332-335-338-
340-345-350-353-355.
&&
SYNOPSIS...JMC/MET
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MET
AVIATION...IRD
MARINE...JMC/MET
HYDROLOGY...JMC/METHazardous weather outlook, Apr 30, 2:36 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
336 AM EDT Fri Apr 30 2021
NJZ002-004-006-103>108-NYZ067>075-176-178-010745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
336 AM EDT Fri Apr 30 2021
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NYZ078>081-177-179-010745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
336 AM EDT Fri Apr 30 2021
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-010745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
336 AM EDT Fri Apr 30 2021
...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Apr 30, 1:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service New York NY
232 PM EDT Fri Apr 30 2021
NJZ006-106-108-NYZ074-075-178-301900-
Hudson-Eastern Union-Eastern Essex-Southern Queens-Kings
(Brooklyn)-Richmond (Staten Is.)-
232 PM EDT Fri Apr 30 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN UNION...
RICHMOND AND KINGS COUNTIES...
At 232 PM EDT, a strong thunderstorm was located over Linden, moving
southeast at 35 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elizabeth, Flatbush, Bayonne, Linden, Coney Island, Rockaway Beach,
Todt Hill, Huguenot, The Verrazano Narrows Bridge, Bay Ridge, Port
Richmond, Tottenville, Tompkinsville, Bensonhurst and Oakwood.
LAT...LON 4052 7425 4054 7425 4056 7422 4059 7421
4060 7422 4059 7429 4061 7431 4073 7422
4069 7405 4064 7406 4068 7402 4062 7377
4059 7373 4058 7373 4053 7394 4056 7395
4056 7401 4060 7404 4053 7410 4050 7422
TIME...MOT...LOC 1832Z 295DEG 29KT 4062 7420High Wind, Hudson
- When
- April 30, 3:00 PM EST to 4:00 PM EST
- Where
- Hudson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
A wind gust of 65 mph occurred at a mesonet station in Jersey City at 453 PM local standard time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, April 30, 20212 injured · $30,000 · 10 events
- Damaging Winds in Virginia, April 30, 2021$41,000 · 55 kt wind · 7 events
- Damaging Winds in Maryland, April 30, 2021$37,000 · 55 kt wind · 8 events
- High Wind and Strong Wind in New York, April 30, 202150 kt wind · 27 events
- High Wind in Pennsylvania, April 30, 20211 injured · 52 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 30, 202155 kt wind · 17 events
- High Wind in Pennsylvania, April 30, 202153 kt wind · 13 events
- Flash Flooding in Texas, April 30, 202111 events
- High Wind in Delaware, April 30, 20211 injured · 50 kt wind · 3 events
- High Wind in New Jersey, April 30, 202158 kt wind · 7 events
- Flash Flooding in Texas, April 30, 20216 events
- Flash Flooding in Texas, April 30, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956493.